Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 255, NWS Raleigh, NC

July 31, 2016Harnett County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 31, 2016, 4:05 PM EDT for Harnett County, North Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2016, 4:05 PM EDT (20:05 UTC)
Expired
Jul 31, 2016, 4:45 PM EDT
In force
40 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Harnett County, NC

The radar

The Raleigh/Durham radar (KRAX), 41 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 4:20 PM EDTTSTM WND DMG3 Nnw Buies Creek, NCTREES DOWN ON MAMIE UPCHURCH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

583 
WUUS52 KRAH 312005
SVRRAH
NCC085-312045-
/O.NEW.KRAH.SV.W.0255.160731T2005Z-160731T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
405 PM EDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HARNETT COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 445 PM EDT

* AT 405 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
  LILLINGTON...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LILLINGTON...DUNN...ANGIER...ERWIN...COATS...SEMINOLE...
  BUIES CREEK AND RAVEN ROCK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

&&

LAT...LON 3546 7903 3549 7900 3553 7892 3553 7874
      3552 7870 3541 7863 3531 7862 3530 7903
TIME...MOT...LOC 2005Z 264DEG 17KT 3540 7899 

HAIL...0.75IN
WIND...60MPH
 
$$

GIH
2 follow-up statements
817 
WWUS52 KRAH 312029
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
429 PM EDT SUN JUL 31 2016

NCC085-312045-
/O.CON.KRAH.SV.W.0255.000000T0000Z-160731T2045Z/
HARNETT NC-
429 PM EDT SUN JUL 31 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CENTRAL HARNETT COUNTY...

AT 428 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LILLINGTON...
MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LILLINGTON...ANGIER...ERWIN...COATS...
BUIES CREEK AND RAVEN ROCK STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

&&

LAT...LON 3545 7899 3548 7897 3553 7892 3553 7874
      3552 7870 3541 7863 3533 7863 3534 7900
TIME...MOT...LOC 2028Z 264DEG 13KT 3541 7889 

HAIL...0.75IN
WIND...60MPH
 
$$

GIH
667 
WWUS52 KRAH 312045
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
445 PM EDT SUN JUL 31 2016

NCC085-312055-
/O.EXP.KRAH.SV.W.0255.000000T0000Z-160731T2045Z/
HARNETT NC-
445 PM EDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HARNETT COUNTY HAS
EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE... THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3545 7899 3548 7897 3553 7892 3553 7874
      3552 7870 3541 7863 3533 7863 3534 7900
TIME...MOT...LOC 2044Z 264DEG 17KT 3541 7889 

$$

GIH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:30 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 31, 3:30 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
330 PM EDT SUN JUL 31 2016

.SYNOPSIS...
An upper level trough will push east, from the Great Lakes and Ohio
Valley today, into the Northeast and Mid-Atlantic states Monday. A
surface trough will strengthen over central North Carolina this
afternoon and evening, then drift into the Coastal Plain later
Monday.

&&

.NEAR TERM /TONIGHT/...
As of 330 PM Sunday...

Strong daytime heating within the moist 1.7-2.2" PWAT airmass in
place east of the baggy trough approaching slowly from the west will
support scattered to numerous showers and thunderstorms this
afternoon and evening. A weak shear axis moving eastward across
Central NC will also provide some weak support, but otherwise storms
should be diurnally driven. Moderate instability of 2000-2500 of
MLCAPE coupled with deep layer shear of 15 to 20kts could support an
isolated strong to severe storms, capable of producing an isolated
wet downburst. Additionally, given the high moisture content,
localized flooding will also be possible.

Lows overnight in the lower to mid 70s.

&&

.SHORT TERM /Monday and Monday night/...
As of 330 PM Sunday...

Mid/upper level trough will move slowly east-southeast through the
Mid-Atlantic States late Monday. Nwly flow in the wake of the upper
trough passage is expected to push the weak surface front/trough
east towards the coast by daybreak Tuesday.  PWATS will remain
high(1.7-2.2")ahead of the trough. Near sfc moisture convergence
along the eastward moving surface front/trough and strong daytime
heating will support high chance to likely pops. Thermodynamic
environment will be very similar to today with moderate buoyancy and
weak 15 to 20kt of deep layer shear supportive of an isolated severe
threat/wet downburst.

Not as warm as previous days, owing to increase cloud cover and high
rain chances. Highs in the upper 80s to lower 90s, highly dependent
on convective evolution.

Storms could linger longer into the evening and overnight hours,
especially across eastern areas invof of the surface trough/front,
but eventually drier air should advect into the area from the west
ending rain chances. Lows 70 to 75.

&&

.LONG TERM /Tuesday through Sunday/...
As of 252 PM Sunday...

On Tuesday, the longwave trough axis will shift to our east,
followed by drier northerly flow in its wake, as indicated by pwats
falling from from 1.8 inches Tue morning to around 1.25 inches by
Tue afternoon. Sfc dwpts are progged to drop below 70 for areas west
of I-95 during this time as well.  This relatively drier pattern
will continue through the mid-week period, so look for pops at or
below climo during this time, along with near seasonable temps.

Temps and humidity will gradually increase again during the late-
week period and into next weekend as the sfc ridge axis shifts to
our east and s-sw low level flow becomes re-established across our
area. However, guidance suggest pops will remain below climo given
the mid/upr ridge centered just to our west and the absence of any
well-defined lifting mechanisms.

&&

.AVIATION /18Z Sunday through Friday/...
As of 200 PM Sunday...

24-Hour TAF period: Strong daytime heating within a moist airmass
will support scattered to numerous showers and thunderstorms this
afternoon and evening. The strongest storms will reduce CIGS and
VSBYS into the MVFR/IFR categories, otherwise expect generally VFR
conditions with light swly winds. Scattered to numerous storms
are expected again Monday afternoon.

Outlook: Sub-VFR restrictions will occur primarily with isolated to
scattered showers and storms during the afternoon/early evening.
Patchy early morning fog will also be possible.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...np
AVIATION...CBL
Hazardous weather outlook, Jul 31, 3:58 AM EDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
358 AM EDT SUN JUL 31 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-010800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
358 AM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES WILL APPROACH HEAT ADVISORY CRITERIA THIS
AFTERNOON... MAINLY IN AREAS SOUTH AND EAST OF RALEIGH. THIS
INCLUDES FAYETTEVILLE... GOLDSBORO... WILSON... ROCKY MOUNT AND
ROANOKE RAPIDS... WHERE HEAT INDICES AROUND 100 TO 103 WILL OCCUR.
CONTINUED CAUTION IS ADVISED TO PREVENT HEAT RELATED ILLNESSES.

STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO MID-
EVENING. WIND GUSTS TO 50 MPH... FREQUENT LIGHTNING... AND
LOCALLY VERY HEAVY RAIN WILL OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED... MAINLY OVER THE
EASTERN PIEDMONT... SANDHILLS... AND COASTAL PLAIN MONDAY
AFTERNOON AND EVENING. LOCALLY HEAVY RAIN MAY PRODUCE URBAN AND
SMALL STREAM FLOODING.

HEAT ADVISORIES MAY BE NEEDED AGAIN TUESDAY THROUGH FRIDAY AS THE
HEAT INDICES INCREASE.

PWB

In the hours before

Special weather statement, Jul 31, 3:47 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
347 PM EDT SUN JUL 31 2016

NCZ077-088-312030-
CUMBERLAND   NC-HARNETT   NC-
347 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
CUMBERLAND AND SOUTHWESTERN HARNETT COUNTIES UNTIL 430 PM EDT...

AT 346 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
POPE AFB...OR NEAR FORT BRAGG...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...FORT BRAGG...POPE AFB...SPRING LAKE...EASTOVER...
WADE...LINDEN...BONNIE DOONE...ANDERSON CREEK AND TIMBERLAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD
OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND. MAKE
SURE THAT LIGHTNING IS WELL AWAY FROM YOUR LOCATION BEFORE RESUMING
OUTDOOR ACTIVITY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3507 7909 3516 7911 3517 7910 3519 7910
      3520 7911 3525 7912 3535 7873 3508 7868
TIME...MOT...LOC 1946Z 262DEG 19KT 3518 7904

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:47 PM EDTSpecial Weather StatementRAHHarnett43 min
Jul 31, 4:07 PM EDTSpecial Weather StatementRAHJohnston53 min
Jul 31, 4:15 PM EDTSpecial Weather StatementRAHEdgecombe60 min
Jul 31, 4:24 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax31 min
Jul 31, 5:02 PM EDTSpecial Weather StatementRAHJohnston, Wayne, Wilson58 min
Jul 31, 5:30 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne45 min
Jul 31, 6:18 PM EDTSevere Thunderstorm WarningRAHSampson42 min
Jul 31, 6:29 PM EDTSpecial Weather StatementRAHAlamance, Durham, Granville, Guilford, Orange, Person61 min
Jul 31, 6:38 PM EDTSevere Thunderstorm WarningRAHOrange52 min
Jul 31, 7:02 PM EDTSpecial Weather StatementRAHAnson58 min
Jul 31, 7:31 PM EDTSpecial Weather StatementRAHAlamance, Durham, Granville, Orange, Person, Randolph and 1 more59 min
Jul 31, 7:47 PM EDTAreal Flood AdvisoryRAHAlamance, Durham, Granville, Guilford, Orange, Person and 2 more3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.